# SDR 98ZZZX1986

- Difficulty date: March 4, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N748CA
- Make and model: Cessna 421C
- Aircraft serial: 421C0905
- Engine: Cont GTSIO520N
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Valve Spring
- Part number: 631521
- Condition: Failed
- Location: Nr 1 Cylinder
- Part time: 859 hours
- Component: 653452D
- Stage of operation: CL
- How discovered: 9
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

PILOT REPORTED VIBRATION ON RT SIDE OF AIRCRAFT DURING TAKEOFF ROLL AND CLIMB OUT.  COULD NOT CORRECT WITH ENGINE CONTROLS (RPM, M.A.P., FUEL OR MAGS).  RETURNED TO AIRPORT MAINT FACILITY AND REPORTED OUT OF BALANCE PROP.  UPON MAINT GROUND RUN, ENG RAN ROUGH, VIBRATION AT IDLE RPM AND BACKFIRING OUT THE EXHAUST.  DIFFERENTIAL COMPRESSION CHECK REVEALED NR 1 CYL AT ZERO COMPRESSION.  UPON FURTHER INSP, NOTED 3 PIECES WITH SUBSEQUENT DAMAGE TO THE GUIDE AND VALVE.  DAMAGE TO THE GUIDE WAS SO SEVERE, THE EXHAUST VALVE WAS STUCK IN THE OPEN POSITION CAUSING THE DEAD CYLINDER.
